Alert archive / Alabama / Tornado Warnings in 2018

Tornado Warning 22, NWS Huntsville, AL

June 22, 2018Cullman County, Alabama

NWS Huntsville, AL issued this tornado warning at Jun 22, 2018, 8:00 PM CDT for Cullman County, Alabama. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2018, 8:00 PM CDT (01:00 UTC)
Expired
Jun 22, 2018, 8:13 PM CDT
In force
13 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Cullman County, AL

The radar

The Northeast Alabama radar (KHTX), 90 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted.

743 
WFUS54 KHUN 230100
TORHUN
ALC043-230130-
/O.NEW.KHUN.TO.W.0022.180623T0100Z-180623T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
800 PM CDT FRI JUN 22 2018

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northeastern Cullman County in north central Alabama...

* Until 830 PM CDT.
    
* At 800 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Holly Pond, or 8 miles north of Blountsville,
  moving east at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation. At 755 PM, meteorologists from 
           UAH reported a rotating wall cloud with this storm.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Holly Pond, Baileyton and Joppa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3415 8669 3431 8664 3431 8659 3427 8645
      3426 8645 3426 8649 3425 8650 3425 8652
      3423 8652 3420 8655 3419 8655 3417 8657
      3413 8660
TIME...MOT...LOC 0100Z 285DEG 23KT 3421 8659 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

70/DD
1 follow-up statement
502 
WWUS54 KHUN 230113
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
813 PM CDT FRI JUN 22 2018

ALC043-230123-
/O.CAN.KHUN.TO.W.0022.000000T0000Z-180623T0130Z/
Cullman AL-
813 PM CDT FRI JUN 22 2018

...THE TORNADO WARNING FOR NORTHEASTERN CULLMAN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Huntsville Alabama.

LAT...LON 3415 8669 3431 8664 3431 8659 3427 8645
      3426 8645 3426 8649 3425 8650 3425 8652
      3423 8652 3420 8655 3419 8655 3417 8657
      3413 8660
TIME...MOT...LOC 0112Z 285DEG 23KT 3419 8649 

$$

70/DD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jun 22, 6:40 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 22, 6:40 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
640 PM CDT Fri Jun 22 2018

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 209 PM CDT Fri Jun 22 2018

By early this evening, a broken line of thunderstorms may still be
ongoing from southern middle TN into the Shoals. However, there is
still uncertainty on the intensity of said storms as the airmass may
become worked over this afternoon. Nevertheless, will maintain the
threat of severe wx in the HWO for this evening. PoPs go down
dramatically after 06Z, leaving only a slight chance in for our
southeastern counties.

.SHORT TERM...(Saturday through Sunday)
Issued at 209 PM CDT Fri Jun 22 2018

With westerly or northwesterly flow synoptics, you know there isn't
much of a break in the action for very long. That is the case on
Saturday with a very fast-moving shortwave moving from the Rockies
through the Plains tonight and into the Ozark Plateau and mid south
Saturday morning. A large MCS will feed off the low level jet which
veers to the west over TN and north MS/AL on Saturday. This will
accelerate this system with some wind damage potential expected given
the unidirectional wind profile and strong instability and moisture
this system will feed off of on Saturday. Even if severe weather
doesn't materialize, locally heavy rain/training echoes are likely on
Saturday so will have to watch the flash flood threat.

As the LLJ wanes Saturday evening and backs to the south again, there
will be more of an anticyclonic curvature to the low level flow
locally with the low level convergence zone shifting to our north
into central and northern TN. One more more MCS clusters will
redevelop again along the boundary where a 25-35kt LLJ will reside.
Will draw the PoP field in this fashion with lower chances south and
slightly higher chances in our north counties Saturday night into
early Sunday morning. Sunday itself may be dry for most areas
altogether.  Clouds, including anvil blowoff, may give us a small
break from the 90s for our northern counties, but still should reach
around 90 south.

.LONG TERM...(Monday through Thursday)
Issued at 209 PM CDT Fri Jun 22 2018

The building upper ridge will be the big weather story early to
middle of next week. This means the heat and muggy regime will return
for the last week of June. Will keep the low PoP the suggested blend
has for Monday into Tuesday in case some "ridge rider" thunderstorms
or small MCSs drop southeast and clip our region. The ECMWF/GFS both
suggest the ridge breaking down a bit for this to occur. However, if
the ridge remains in tact, the PoP may be dropped further in future
updates. Went above the blended guidance for high temperatures by a
few degrees in days 5-7 with lower to middle 90s quite possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 614 PM CDT Fri Jun 22 2018

Based on current radar trends, kept predominant -tsra in at KHSV
through 03Z, lowering vsbys into the mvfr realm. There could be
periods of lower vsbys into the IFR realm or lower due to heavier
thunderstorm activity some of that time. Not as sure it will be
as predominant or last that long at KMSL, so have a tempo of -tsra
between 23/00Z and 23/02Z lowering vsbys to MVFR realm at least.
Expect cloud cover to break up after 03Z at KMSL especially. KHSV
might hold onto a low stratus deck though. Thus, keep vsbys in the
mvfr realm through 23/09Z at KMSL, due to some expected fog
formation. VFR conditions should return by daybreak on Saturday.
Gusty northwest winds between 10 and 20 knots are expected in the
afternoon.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...17
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 22, 2:01 PM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Huntsville AL
201 PM CDT Fri Jun 22 2018

ALZ001>010-016-TNZ076-096-097-231000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
201 PM CDT Fri Jun 22 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will shift southeast across the area through
this evening. A strong to severe thunderstorm cannot be ruled out,
with hail and gusty winds the main risks. Isolated thunderstorms may
linger after midnight southeast of a Scottsboro to Hartselle line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Another round of thunderstorms is likely on Saturday. A few strong
storms with gusty winds are quite possible.

Thunderstorm chances will shift to far north Alabama and southern
Tennessee Saturday night into Sunday morning.

Additional thunderstorm chances will remain in the forecast each day,
but the chances will be rather low as high pressure builds across the
region. Hot and humid weather is expected next week with heat index
values around 100 possible in many locations.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible through early this evening.

In the hours before

Special weather statement, Jun 22, 5:37 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
537 PM CDT FRI JUN 22 2018

ALZ005-006-222300-
Madison AL-Limestone AL-
537 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
SOUTHEASTERN LIMESTONE COUNTIES UNTIL 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tanner, or 7 miles southeast of Athens, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Huntsville, Madison, Athens, Redstone Arsenal, Moores Mill, Alabama A
And M University, Marshall Space Flight Center, University Of Alabama
In Huntsville, Huntsville International Airport and Tanner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3484 8651 3457 8652 3466 8703 3477 8702
TIME...MOT...LOC 2236Z 273DEG 27KT 3473 8687

09
Special weather statement, Jun 22, 6:12 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
612 PM CDT FRI JUN 22 2018

ALZ006>009-230000-
Marshall AL-Madison AL-Morgan AL-Jackson AL-
612 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTHERN MARSHALL...
SOUTHERN MADISON AND EAST CENTRAL MORGAN COUNTIES UNTIL 700 PM CDT...

At 612 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Gurley to 7 miles south of
Triana. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Huntsville, Scottsboro, Guntersville, Bridgeport, Moores Mill,
Redstone Arsenal, Meridianville, Stevenson, Owens Cross Roads and
Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3447 8605 3443 8611 3439 8611 3446 8689
      3456 8681 3455 8679 3458 8679 3485 8656
      3494 8569
TIME...MOT...LOC 2312Z 259DEG 43KT 3481 8637 3448 8676

JMS
Special weather statement, Jun 22, 7:00 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Huntsville AL
700 PM CDT FRI JUN 22 2018

ALZ007-008-016-230045-
Marshall AL-Morgan AL-Cullman AL-
700 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...
NORTHEASTERN CULLMAN AND SOUTHEASTERN MORGAN COUNTIES UNTIL 745 PM
CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Falkville, or 12 miles east of Hartselle, moving
southeast at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guntersville, Arab, Baileyton, Eva, Union Grove, Eddy, Ryan
Crossroads, Joppa, Florette and Hulaco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3433 8685 3450 8676 3440 8627 3419 8639
      3424 8644 3426 8644 3426 8649 3425 8650
      3425 8652 3423 8652 3420 8655 3419 8655
      3417 8656
TIME...MOT...LOC 0000Z 296DEG 22KT 3439 8673

70/DD
Special weather statement, Jun 22, 7:02 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Huntsville AL
702 PM CDT FRI JUN 22 2018

ALZ008>010-230045-
Marshall AL-DeKalb AL-Jackson AL-
702 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON...NORTHEASTERN
MARSHALL AND DEKALB COUNTIES UNTIL 745 PM CDT...

At 702 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hollywood to near Grant. Movement was east
at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Scottsboro, Fort Payne, Guntersville, Rainsville, Henagar, Stevenson,
Sylvania, Fyffe, Hollywood and Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3429 8574 3442 8639 3487 8598 3488 8559
      3453 8551
TIME...MOT...LOC 0002Z 269DEG 33KT 3479 8595 3449 8625

JMS
Local storm report, Jun 22, 7:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
734 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     6 WNW ROGERSVILLE       34.85N 87.39W
06/22/2018                   LAUDERDALE         AL   EMERGENCY MNGR

            TREES REPORTED DOWN IN THE ELGIN AREA.

&&

KTW
Special weather statement, Jun 22, 7:53 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
753 PM CDT FRI JUN 22 2018

ALZ010-230130-
DeKalb AL-
753 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEKALB COUNTY UNTIL
830 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm over
Little River Falls, or near Little River Canyon National Preserve,
moving southeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Payne, Valley Head, Hammondville, Mentone, Pine Ridge, Dog Town,
Collbran, Adamsburg, Desoto State Park and Little River Canyon NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
      3444 8558 3441 8561 3437 8563 3436 8566
      3434 8568 3432 8571 3438 8582 3463 8564
      3456 8552 3453 8551
TIME...MOT...LOC 0053Z 302DEG 30KT 3444 8561

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:00 PM CDTSpecial Weather StatementHUNMarshall45 min
Jun 22, 7:02 PM CDTSpecial Weather StatementHUNDeKalb, Jackson43 min
Jun 22, 7:07 PM CDTTornado WarningHUNCullman23 min
Jun 22, 7:31 PM CDTTornado Warning Tornado observedHUNCullman29 min
Jun 22, 7:53 PM CDTSpecial Weather StatementHUNDeKalb37 min
Jun 22, 8:19 PM CDTSpecial Weather StatementHUNMarshall41 min
Jun 22, 8:33 PM CDTSevere Thunderstorm WarningHUNMarshall27 min
Jun 23, 7:20 AM CDTSpecial Weather StatementHUNWinston40 min
Jun 23, 9:52 AM CDTSpecial Weather StatementHUNColbert, Franklin23 min
Jun 23, 10:02 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale28 min
Jun 23, 10:22 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence23 min
Jun 23, 10:37 AM CDTSpecial Weather StatementHUNCullman, Morgan23 min
Jun 23, 10:47 AM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone, Morgan28 min
Jun 23, 11:10 AM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan50 min
Jun 23, 11:30 AM CDTSpecial Weather StatementHUNCullman45 min
Jun 23, 11:45 AM CDTSpecial Weather StatementHUNJackson45 min
Jun 23, 12:37 PM CDTSevere Thunderstorm WarningHUNJackson13 min
Jun 23, 1:47 PM CDTSpecial Weather StatementHUNCullman43 min
Jun 23, 2:28 PM CDTSpecial Weather StatementHUNCullman17 min
Jun 23, 4:06 PM CDTSpecial Weather StatementHUNColbert, Lauderdale24 min
Jun 23, 4:30 PM CDTSpecial Weather StatementHUNColbert30 min
Jun 23, 4:53 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale37 min
Jun 23, 5:17 PM CDTTornado WarningHUNColbert, Franklin28 min
Jun 23, 5:45 PM CDTTornado WarningHUNColbert, Franklin, Lawrence30 min
Jun 23, 5:58 PM CDTSpecial Weather StatementHUNFranklin32 min
Jun 23, 6:32 PM CDTSevere Thunderstorm WarningHUNFranklin13 min

Nearby

Tornado Warnings in Alabama, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.